Alert archive / Idaho / Wind Advisories in 2020
Wind Advisory 12, NWS Pocatello, ID
NWS Pocatello, ID issued this wind advisory at May 3, 2020, 3:27 PM MDT for 6 counties in Idaho. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- May 3, 2020, 3:27 PM MDT (21:27 UTC)
- Expired
- May 3, 2020, 7:04 PM MDT
- In force
- 4 hr
- Issued by
- NWS Pocatello, ID
Counties Bingham County, ID, Bonneville County, ID, Butte County, ID, Fremont County, ID, Jefferson County, ID, Madison County, ID
The radar
The Pocatello radar (KSFX), 80 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 9.5 hours before the alert went out and 307 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2376 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
623 WWUS75 KPIH 032127 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 327 PM MDT Sun May 3 2020 IDZ052-053-040300- /O.NEW.KPIH.WI.Y.0012.200503T2127Z-200504T0300Z/ Arco/Mud Lake Desert-Upper Snake River Plain- Including the cities of Mud Lake, INL, Craters of the Moon NM, Idaho Falls, Rexburg, and St. Anthony 327 PM MDT Sun May 3 2020 ...WIND ADVISORY IN EFFECT UNTIL 9 PM MDT THIS EVENING... * WHAT...Southwest winds 25 to 35 mph with gusts up to 40 mph. * WHERE...INL and the Upper Snake River Plain. * WHEN...Until 9 PM MDT this evening. * IMPACTS...Strong gusty winds may create areas of blowing dust with visibility reduced to 1/4 mile at times especially in the Roberts area. Gusty winds can also blow around unsecured objects and tree limbs could be blown down triggering a few power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ IDZ054-040300- /O.EXT.KPIH.LW.Y.0005.000000T0000Z-200504T0300Z/ Lower Snake River Plain- Including the cities of Pocatello, Blackfoot, American Falls, Shelley, and Fort Hall 327 PM MDT Sun May 3 2020 ...LAKE WIND ADVISORY NOW IN EFFECT UNTIL 9 PM MDT THIS EVENING... * WHAT...Southwest winds around 20 to 25 mph with gusts up to 30 to 35 mph. * WHERE...American Falls Reservoir. * WHEN...Until 9 PM MDT this evening. * IMPACTS...Strong winds and rough waves on area lakes will create hazardous conditions for small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Boaters on area lakes should use extra caution since strong winds and rough waves can overturn small craft. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello
1 follow-up statement
736 WWUS75 KPIH 040104 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 704 PM MDT Sun May 3 2020 IDZ052-053-040215- /O.CAN.KPIH.WI.Y.0012.000000T0000Z-200504T0300Z/ Arco/Mud Lake Desert-Upper Snake River Plain- Including the cities of Mud Lake, INL, Craters of the Moon NM, Idaho Falls, Rexburg, and St. Anthony 704 PM MDT Sun May 3 2020 ...WIND ADVISORY IS CANCELLED... Wind speeds have fallen below advisory levels and thus the Wind Advisory has been cancelled for the remainder of the evening. $$ IDZ054-040215- /O.CAN.KPIH.LW.Y.0005.000000T0000Z-200504T0300Z/ Lower Snake River Plain- Including the cities of Pocatello, Blackfoot, American Falls, Shelley, and Fort Hall 704 PM MDT Sun May 3 2020 ...LAKE WIND ADVISORY IS CANCELLED... Wind speeds have fallen below advisory levels and thus the Lake Wind Advisory has been cancelled for the remainder of the evening. $$ For more information from the National Weather Service visit https://weather.gov/pocatello
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at May 3, 2:09 PM MDT, 1 hour 18 minutes earlier.
Area forecast discussion, May 3, 2:09 PM MDT, 1 hour 18 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 209 PM MDT Sun May 3 2020 .SHORT TERM...Today through Tuesday. Expect cooler than normal temperatures of around 4 to 8 degrees to continue today and tomorrow. A weak cold front has moved through the area. There are still some lingering light showers along our Eastern Highlands. Breezy to moderate winds of 20 to 25 mph with gusts of 30 to 35 mph are pushing behind this cold front. A lake wind advisory for the American Falls reservoir is effect through this afternoon. Models continue to show a weak wave move in behind this cold front this evening into early morning. Expect light showers mainly over our southern areas tonight into the morning. Also, this wave will keep winds elevated and bring cloud cover over the area. As a result of cloudy conditions and breezy winds, will hold off on a frost advisory Monday morning for the Upper Snake river plain, though temperatures look to drop to around 35 degrees. Also, expect breezy winds of 15 to 25 mph with localized higher amounts Monday due to this wave moving through. These winds look to be below lake wind advisory levels. Monday high pressure ridging builds in. With radiative cooling, clear skies, and light winds, a frost advisory will likely be needed for the Eastern Magic valley and the Snake River plain on Tuesday morning. Temperatures Tuesday morning look to be around 30 to 37 for these areas. Otherwise, expect overall clear skies and slight warming to near normal on Tuesday. Wyatt .LONG...Wednesday through next Sunday. Rather pleasant weather is expected for much of the long term forecast period into next weekend. Models continue to show a weak system skirting across the Central Mountains and eastern Highlands Wednesday bringing the potential for some showers. Snow levels will be greater than 8000 ft as this moves through so much of the area will see rain outside of the higher mountains peaks. As this system departs to the east, ridging looks to become established across the northwestern U.S. allowing for pleasant springtime temperatures and mostly sunny skies into next weekend. For the weekend, as the ridge continues to amplify it looks like highs in the 80s could make a return across the Magic Valley and lower Snake Plain. McKaughan && .AVIATION...VFR conditions expected through the forecast period although winds look to remain elevated throughout much of the evening and overnight although perhaps a touch less gusty. Nevertheless, winds remain a concern into the day Monday at PIH, IDA and BYI. Can't rule out a stray shower at these sites as well overnight and towards daybreak but confidence is not very high so have not included any VCSH or tempos in the forecast at this time. McKaughan && .HYDROLOGY...Temperatures have cooled off the last couple of days. However, due to recent rain and runoff some rivers and streams are still running high. Flows will remain elevated but on the downward trend due to cooler temperatures. No rivers are expected to reach flood stage at this time. The Blackfoot River above the reservoir continues to barely run in action stage and is expected to drop out of action stage soon. Willow Creek and the Portneuf near Topaz continue to run just below action stage. With any precipitation each may briefly hit action stage, but with cooler temperatures both are not expected to stay above action stage for long if they reach it. Both the Big Wood and the Henry's Fork near Rexburg remain elevated but a foot below action stage. Wyatt && .PIH WATCHES/WARNINGS/ADVISORIES... Lake Wind Advisory until 6 PM MDT this evening for IDZ054. &&
In the hours before
Special weather statement, May 3, 10:00 AM MDT, 5 hours 27 minutes before
Special Weather Statement National Weather Service Pocatello ID 1000 AM MDT Sun May 3 2020 IDZ054-055-031730- Eastern Magic Valley ID-Lower Snake River Plain ID- 1000 AM MDT Sun May 3 2020 ...SPECIAL WEATHER STATEMENT... Winds are currently right at or just below wind advisory levels of around 20 mph sustained from the Southwest. Winds are peaking currently looking at all model data. Expect winds to remain elevated the next hour near 20 mph and then gradually start backing off during the day. Winds at this level can create choppy waves, which will make boating dangerous especially for smaller boats. Locations impacted include... American Falls, American Falls Reservoir, Aberdeen, Springfield, Pocatello Airport and Sterling. LAT...LON 4296 11250 4274 11285 4282 11301 4311 11272 TIME...MOT...LOC 1554Z 180DEG 0KT 4293 11273 TW
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 6:44 PM MDT | Special Weather Statement | PIH | Cassia | 61 min |
| May 2, 7:35 PM MDT | Special Weather Statement | PIH | Power | 55 min |
| May 2, 8:01 PM MDT | Special Weather Statement | PIH | Butte | 59 min |
| May 2, 8:25 PM MDT | Special Weather Statement | PIH | Oneida | 65 min |
| May 3, 10:00 AM MDT | Special Weather Statement | PIH | Power | 90 min |
| May 3, 10:14 AM MDT | Lake Wind Advisory | PIH | Bannock, Bingham, Power | 9 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.